Ask a doctor

I Have Experienced Bad Eye Lid Swelling Following Juvederm Injection Under my Eyes.

I went in for my first Juvederm injection to treat the hollowness under my eyes and now I look like a victim of domestic violence! It is painful and my entire eye lid has swollen. Applying ice and cold packs has not brought it down. Is this serious? What would cause this to happen? What will immediately reduce the swelling above my eye?

Doctor Answers (8)

Eyelid swelling after Juvederm

+3

The typical side effects associated with Juvederm or any hyaluronic acid filler injections include bruising, redness, swelling and pain. These occur in as high as 90% of patients and usually resolve within one week. It is possible that some of these side effects may be affected by the injection techniques such as fan like injections, higher injection volumes, and more rapid injection times. Anti-inflammatory medications such as ibuprofen can be helpful. Oral steroids such as prednisone are useful if it is extremely uncomfortable. I would not recommend hyaluronidase injections for at least several weeks as they are not likely to be necessary once the swelling has resolved.


South Burlington Dermatologic Surgeon
5.0 out of 5 stars 8 reviews

Swelling after lower eyelid filler

+2

Swelling of the lower eyelid tissues is quite common after filler placement. This is for a few reasons, the skin is very thin, the filler works by absorbing water, and the traumatized tissues retain fluid.  This should improve with some time.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Swelling after juvederm under eyes

+2

The eyelids are delicate structures. Swelling and bruising is not uncommon in the immediate period (days) after injection. If the swelling lasts more than a couple of weeks, it is possible too much was injected or in the wrong location.  Talk to your doctor or consult an oculoplastic surgeon.

Mehryar (Ray) Taban, MD, FACS
Beverly Hills Oculoplastic Surgeon
5.0 out of 5 stars 9 reviews

You might also like...

Swelling after juvederm

+1

I think that swelling after lower lid injections as well as bruising are common but have never seen this on upper lids. I would see your doctor as soon as you can and consider seeing an ophthalmologist as well.  I have never seen this but you might have developed a peri-orbital cellulitis(swelling and pain all around the eye caused by infection). Also, sleep with your head elevate don three pillows. Most likely nothing but should not take a chance when eyes are involved.

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

Bad eyelid swelling after Juvederm injection

+1

The swelling is to be expected since Juvederm absorbs water more than any other Hyaluronic acid filler.

But, I don't like the pain persisting 2 days after the injection and the swelling of your upper likds.

I recommend that you see an ophtalmologist or oculoplastic surgeon.

Always make sure that you are being treated by an experienced Dermatologist or Plastic Surgeon

Eugene Mandrea, MD
Chicago Dermatologist
4.5 out of 5 stars 4 reviews

You might have a hematoma after Juvederm injections under the eyes.

+1

Hi.

What you describe does not sound normal at all, and I think you should see your doctor or an ophthalmologist  right away. If you really have swelling above your eye (nowhere near the injections), that could be serious.

George J. Beraka, MD (retired)
Manhattan Plastic Surgeon
5.0 out of 5 stars 9 reviews

Juvederm vs Restylane for correction of tear trough deformity

+1

Two common hylaronic acids HA are used to treat tear trough deformities. I personally prefer to use Resylane since it is less hydrophilic (water loving) then Juvederm and causes less swelling. If your eyes still look swollen and puffy after 2 to 3 weeks after the treatment you may want to use Vitrase an enzyme that can dissolve the HA. In the mean time NSAIDs and over the counter ointments such as arnica that reduce inflammation may help reduce the swelling !! Good luck

Tal T. Roudner, MD, FACS
Coral Gables Plastic Surgeon
5.0 out of 5 stars 81 reviews

Lower Eyelid Swelling after Juvederm Injection

+1

Juvederm is hydrophilic  (meaning it absorbs water) which can cause the swelling you describe. That is why I prefer to use Restylane, another hyaluronic acid, around the eyes. Cold packs, oral steroids, and the injection of hyaluronidase to dissolve the Juvederm will all help. Consult with your physician.

Richard W. Fleming, MD
Beverly Hills Facial Plastic Surgeon
5.0 out of 5 stars 14 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.